Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 48, NWS Missoula, MT

July 6, 2006Flathead County, Lincoln County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 6, 2006, 2:32 PM MDT for Flathead County, Lincoln County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2006, 2:32 PM MDT (20:32 UTC)
Expired
Jul 6, 2006, 3:15 PM MDT
In force
43 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Flathead County, MT, Lincoln County, MT

The radar

The Missoula radar (KMSX), 175 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 1:25 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1402 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 062032
SVRMSO
MTC029-053-062115-
/O.NEW.KMSO.SV.W.0048.060706T2032Z-060706T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
232 PM MDT THU JUL 6 2006

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LINCOLN COUNTY IN NORTHWEST MONTANA...
  WESTERN FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 315 PM MDT.

* AT 223 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. 
  THIS STORM WAS LOCATED 23 MILES SOUTHWEST OF STRYKER...OR ABOUT 23
  MILES EAST OF LIBBY...AND WAS MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRYKER AROUND 300 PM MDT...
  OLNEY...RADNOR AND LUPFER AROUND 305 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4847 11515 4831 11502 4846 11418 4886 11455

$$
1 follow-up statement
000 
WWUS55 KMSO 062109
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
308 PM MDT THU JUL 6 2006

MTC029-053-062118-
/O.EXP.KMSO.SV.W.0048.000000T0000Z-060706T2115Z/
LINCOLN MT-FLATHEAD MT-
308 PM MDT THU JUL 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FLATHEAD AND EASTERN 
LINCOLN COUNTIES WILL BE ALLOWED TO EXPIRE AT 315 PM MDT...ALTHOUGH 
HEAVY RAIN...SMALL HAIL...AND STRONG WINDS ARE STILL POSSIBLE WITH 
THIS STORM...SEVERE WINDS AND LARGE HAIL ARE NO LONGER EXPECTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4847 11515 4831 11502 4846 11418 4886 11455

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:45 PM MDT, 47 minutes earlier.

Area forecast discussion, Jul 6, 1:45 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
145 PM MDT THU JUL 6 2006

.SHORT TERM...BUSY EVENING AHEAD AS SHORT WAVE TROUGH APPROACHES
A VERY MOIST AIRMASS. SPC JUST CURRENTLY WORKING ON A SEVERE
THUNDERSTORMS WATCH FOR ALL OF NORTH CENTRAL IDAHO AND WESTERN
MONTANA EXCLUDING LEMHI COUNTY. CIRRUS OVER LEMHI SHOULD KEEP
STORMS FROM BECOMING SEVERE. WIND SHEAR PROFILE NOT TOO IMPRESSIVE
BUT GIVEN NEGATIVELY TILTING TROUGH APPROACHING AND THE AMOUNT OF
AVAILABLE MOISTURE...VERY HEAVY RAIN AND HAIL A GOOD BET THIS
EVENING. THINGS DRY OUT RAPIDLY FRIDAY MORNING AS SHORT WAVE RIDGE
BUILDS IN.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...A WARM RIDGE WILL
BUILD OVER THE WEEKEND PUSHING TEMPERATURES TO AROUND 10 DEGREES
ABOVE NORMAL FOR EARLY JULY. THE AIR MASS UNDER THIS FEATURE WILL
BE PRETTY DRY AS WELL. THE RIDGE WILL SLOWLY MOVE EAST THROUGH
NEXT WEEK PUTTING A SOUTHWEST FLOW OVER THE NORTHERN ROCKIES. THIS
FLOW WILL PERIODICALLY TAP INTO BOTH PACIFIC AND SUBTROPICAL
MOISTURE FOR A SMALL TO MODERATE THREAT OF LATE DAY THUNDERSTORMS
THROUGH THE PERIOD.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE
THIS AFTERNOON. A FEW OF THESE STORMS WILL BECOME
SEVERE. THESE STORMS WILL CAUSE LOW CEILINGS...REDUCED
VISIBILITIES IN HEAVY RAIN...GUSTY WINDS...AND HAIL. PLEASE SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH.
ID...SEVERE THUNDERSTORM WATCH FOR IDAHO AND CLEARWATER COUNTY. &&

SHORT TERM...CHURCH
LONG TERM...WHITMORE
AVIATION...CHURCH
Hazardous weather outlook, Jul 6, 6:10 AM MDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
610 AM MDT THU JUL 6 2006

IDZ005>010-MTZ001>007-043-071200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
510 AM PDT THU JUL 6 2006 /610 AM MDT THU JUL 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL FORM ONCE AGAIN THIS
AFTERNOON AND EVENING AS A SHORT WAVE TROUGH PUSHES THROUGH THE
IDAHO PANHANDLE AND WESTERN MONTANA. THE MAIN THREAT WITH THESE
STORMS WILL BE LARGE HAIL...HEAVY RAIN AND  STRONG GUSTY WINDS.
PLEASE CONTINUE TO MONITOR THE CURRENT FORECAST FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:39 PM MDTSevere Thunderstorm WarningMSOLincoln51 min
Jul 6, 2:21 PM MDTSevere Thunderstorm WarningMSOMineral39 min
Jul 6, 2:47 PM MDTSevere Thunderstorm WarningMSOMineral43 min
Jul 6, 2:57 PM MDTSevere Thunderstorm WarningMSOSanders63 min
Jul 6, 3:05 PM MDTSevere Thunderstorm WarningMSOFlathead40 min
Jul 6, 3:22 PM MDTSevere Thunderstorm WarningMSOMissoula53 min
Jul 6, 4:04 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders112 min
Jul 6, 5:43 PM MDTFlash Flood WatchMSOGranite87 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.